Many GIST patients use a Proton-pump inhibitor (PPI) to combat the side effects of nausea and acid reflux. PPI’s help treat gastroesophageal reflux disease, or GERD, when stomach acid backs up into the esophagus.
Three possible side effects of using PPI’s are:
Acid reflux can cause bacteria to grow in the respiratory system. Aspiration occurs when small amounts of stomach contents move into the esophagus and trachea, which leads to bacteria. When you have less acid thanks to PPI’s bacteria can thrive. When aspiration occurs it is likely to carry bacteria into the lungs, which can lead to pneumonia.
Possible connection to C. difficile
Clostridium difficile (C. Difficile) is a bacterium that can cause life-threatening cases of diarrhea (10 bowel movements a day). Studies show that C. difficile infection is possibly connect to PPI use, as well as using PPI’s with a combination with antibiotics. When the stomach less acidic, C. Difficile infections are more likely to occur.
Osteoporosis and Bone Fractures
PPIs may impact the body’s ability to absorb calcium, which could lead to osteoporosis and fractures. Studies show a link between long-term use of PPIs and hip fractures. Results show that the risk increased the longer people were taking PPIs.